Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 200, NWS North Platte, NE

September 4, 2012Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 4, 2012, 6:24 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 6:24 PM CDT (23:24 UTC)
Expired
Sep 4, 2012, 6:41 PM CDT
In force
17 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:25 PM CDTTSTM WND GST 589 Ssw Monowi, NEPUBLIC ESTIMATED 40-50 KNOT WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS53 KLBF 042324
SVRLBF
NEC015-089-050000-
/O.NEW.KLBF.SV.W.0200.120904T2324Z-120905T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR REDBIRD STATE WILDLIFE MANAGEMENT AREA...OR
  21 MILES SOUTHEAST OF SPENCER...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONOWI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4260 9838 4276 9850 4285 9831 4284 9830
      4278 9829 4263 9830
TIME...MOT...LOC 2324Z 246DEG 30KT 4272 9832
WIND...HAIL <50MPH 1.00IN

$$

SPRINGER
1 follow-up statement
209 
WWUS53 KLBF 042341
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT TUE SEP 4 2012

NEC015-089-042351-
/O.CAN.KLBF.SV.W.0200.000000T0000Z-120905T0000Z/
BOYD NE-HOLT NE-
641 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF HOLT AND BOYD 
COUNTY. 

LAT...LON 4260 9838 4276 9850 4285 9831 4284 9830
      4278 9829 4263 9830
TIME...MOT...LOC 2341Z 246DEG 30KT 4278 9814

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:09 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 4, 3:09 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT TUE SEP 4 2012

.SYNOPSIS...
AT H5 CLOSED LOW OVER CENTRAL CANADA WITH ZONAL FLOW OVER WESTERN
AND CENTRAL CONUS. A TROUGH OVER THE EAST COAST.

&&

.DISCUSSION...
UPPER LOW OVER CANADA CONTINUES TO DOMINATE WEATHER PATTERN OVER
NORTHERN PLAINS. AFTER A VERY WARM DAY TODAY ISOLATED HIGH BASED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL NEBRASKA
ALONG A STATIONARY BOUNDARY THIS AFTERNOON INTO EARLY EVENING IN
AN AREA OF HIGHER DEW POINTS IN THE 50S. THE BOUNDARY WILL MOVE
SOUTH AND EAST OVER NIGHT AS A COLD FRONT. COLD AIR ADVECTION WILL
BRING GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES. LOWS TONIGHT
FALLING INTO THE 50S WEDNESDAY HIGHS WILL BE AROUND 80 OR NORMAL
FOR THE SEASON. WARMER ON THURSDAY WITH STRONG RIDGE TO THE SOUTH
AND WESTERN NEBRASKA ON THE BACKSIDE OF THE SURFACE HIGH...WARM
DRY AIR WILL BE ADVECTED INTO WESTERN NEBRASKA WITH FIRE WEATHER
CONCERNS RETURNING AS RELATIVE HUMIDITY FALLS TO 10 TO 15 PERCENT
OVER ALL OF THE COUNTY WARNING AREA. A COLD FRONTAL BOUNDARY WILL
DROP ACROSS WESTERN NEBRASKA THURSDAY AFTERNOON AND EVENING WITH A
STRONGER PUSH OF COLD AIR AND SURFACE MOISTURE AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS EXPECTED WITH POST FRONTAL ACTIVITY
THROUGH DAY FRIDAY AS THE UPPER LOW OVER HUDSON BAY DRAGS AN UPPER
TROUGH ACROSS WESTERN NEBRASKA. HIGH TEMPERATURES STRUGGLING INTO
THE 70S FOR DAY TIME HIGHS. COOL AND CLEAR SATURDAY HIGHS IN THE
70S AND 80S. AS THE WESTERN RIDGE BUILDS EAST TEMPERATURES
CLIMBING BACK INTO THE 80S SUNDAY MONDAY AND TUESDAY. AN UPPER
TROUGH APPROACHES FROM THE NORTHWEST TUESDAY AND WILL DRIVE A COLD
FRONT THROUGH WESTERN NEBRASKA LATE IN THE EXTENDED WITH
TEMPERATURES COOLING AND A CHANCE FOR PRECIPITATION.

&&

.AVIATION...
VFR IS EXPECTED MOST AREAS TODAY AND THROUGH THE OVERNIGHT.
EXCEPTION BEING ACROSS FAR NORTH CENTRAL NEBRASKA...GENERALLY ALONG
AND EAST OF A KBBW TO KONL LINE...AND SOUTHWEST NEBRASKA /NEAR
KIML/...WHERE TSTMS ARE POSSIBLE.  MODEL SOUNDINGS INDICATE DRY
LOWER LEVELS...THUS HIGH BASED STORMS CAPABLE OF ERRATIC GUSTY WIND
WOULD BE THE EXPECTED STORM THREATS.  OTHERWISE...A FRONT IS
EXPECTED TO CROSS THE REGION LATER THIS EVENING...PASSING OVER THE
KVTN TERMINAL AROUND 01Z THIS EVENING...THEN OVER KLBF AFTER 05Z.  A
DISTINCT NORTHERLY WIND SHIFT IS EXPECTED ALONG THE FRONTAL
PASSAGE...WITH WIND SPEEDS GUSTING AOA 20KTS POSSIBLE.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT /9 PM
MDT/ THIS EVENING FOR CRITICALLY LOW RELATIVE HUMIDITY
VALUES...OCCASIONAL GUSTY WIND...AND A EVENING FRONTAL PASSAGE.

THROUGH THIS EVENING...VERY DRY AIR WILL COMBINE WITH ABNORMALLY
WARM TEMPERATURES AND GUSTY WIND TO CREATE EXTREME FIRE DANGER
ACROSS FIRE ZONES 204...206 AND WESTERN PORTIONS OF 208. THE
LOCATIONS OF GREATEST CONCERN WILL BE WEST OF A LINE FROM OGALLALA
TO THEDFORD TO VALENTINE...WHERE MINIMUM RELATIVE HUMIDITY MAY FALL
BELOW 10 PERCENT. WIND SPEEDS TODAY HAVE BEEN A BIT UNCERTAIN AS A
FAIRLY LIGHT PRESSURE GRADIENT...AND LIGHT MOMENTUM ALOFT... HAVE
CREATED WIND SPEEDS AT OR BELOW 20 MPH...HOWEVER CANNOT ENTIRE RULE
OUT A FEW GUSTS IN EXCESS OF 25 MPH LATER THIS EVENING...ESPECIALLY
TRUE ACROSS NORTHWEST NEBRASKA WHERE WIND GUSTS AOA 25 MPH HAVE
ALREADY OCCURRED.

THIS EVENING AND TONIGHT...AVAILABLE NEAR TERM MODEL GUIDANCE
INDICATES A FRONTAL PASSAGE ARRIVING ACROSS NORTHWEST NEBRASKA
AROUND 5 PM MDT /6 PM CDT/...AND CROSS THROUGH MUCH OF THE SAND
HILLS REGION AND NORTH CENTRAL NEBRASKA BY 11 PM MDT /MIDNIGHT CDT/.
A DISTINCT WIND SHIFT TO NORTHERLY WILL BE EXPECTED WITH THIS
FRONTAL PASSAGE AND WIND SPEEDS ARE EXPECTED TO GUST AOA 20 MPH FOR
A COUPLE HOURS BEHIND THE PASSAGE. NOTE THAT RH RECOVERY MAY BE
DELAYED UNTIL EARLY MORNING /AROUND SUNRISE/...THUS FIRE ACTIVITY
COULD BE EXTREME AND/OR ERRATIC BEFORE AND AFTER THE PASSAGE OF THE
FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL
10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ204-206-208.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Sep 4, 3:42 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE SEP 4 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT TUE SEP 4 2012 /242 PM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING ACROSS
PORTIONS OF NORTH CENTRAL NEBRASKA...GENERALLY ALONG AND EAST OF A
BARTLETT TO BASSETT TO BURTON LINE. SOME STORMS MAY BE STRONG WITH
DAMAGING WIND GUSTS AND SMALL HAIL. ADDITIONAL STORMS ARE POSSIBLE
EARLY THIS EVENING ACROSS SOUTHWEST NEBRASKA...HOWEVER THESE
STORMS WILL REMAIN WELL BELOW SEVERE LIMITS.

EXTREME FIRE DANGER IS CERTAIN ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA. CRITICALLY LOW RELATIVE HUMIDITY WILL COMBINE
WITH ABNORMALLY WARM TEMPERATURES AND OCCASIONAL WINDY CONDITIONS
TO CREATE CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CRITICAL OR EXTREME FIRE DANGER COULD DEVELOP THURSDAY AHEAD OF
ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Sep 4, 4:17 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT TUE SEP 4 2012

NEZ008>010-042200-
BROWN NE-HOLT NE-ROCK NE-
417 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHWESTERN HOLT
AND EASTERN BROWN COUNTIES UNTIL 500 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WILLOW LAKE STATE WILDLIFE
MANAGEMENT AREA...OR 17 MILES SOUTH OF AINSWORTH.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN BROWN COUNTY THROUGH 500 PM CDT
RURAL NORTHERN ROCK COUNTY THROUGH 500 PM CDT
RURAL NORTHWESTERN HOLT COUNTY THROUGH 500 PM CDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Sep 4, 5:25 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT TUE SEP 4 2012

NEZ007-010-042330-
BOYD NE-HOLT NE-
525 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND EASTERN BOYD
COUNTIES UNTIL 630 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATKINSON...OR 21 MILES NORTHWEST OF
ONEILL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  BUTTE...
  MIDWAY...
  SPENCER DAM...
  BRISTOW...
  LYNCH...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...
  GROSS...
  HIGHWAY 11 MILE MARKER 160...
  HIGHWAY 11 MILE MARKER 170...
  HIGHWAY 281 MILE MARKER 190...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.